Stanley: Drug to save heroin addicts not a ‘Get Out of Jail Free’ card
By Brian Stanley Life of Brianfirstname.lastname@example.org September 6, 2013 11:22PM
From 6 to 7 p.m. on Sept. 26, Oct. 17, Nov. 7 and Dec. 5, Sisters and Brothers volunteers will train those interested in how to recognize an overdose and administer the drug, Naloxone. After the training session, attendees will be given a vial of naloxone and two syringes.
Stepping Stones is located at 1621 Theodore St. For more information on the naloxone program call Brothers and Sisters at 815-735-3927.
Updated: October 9, 2013 7:58PM
I can guarantee 25 people have stopped using heroin so far this year.
Five other suspected overdoses are awaiting toxicology results, so Coroner Patrick K. O’Neil worries Will County likely will match or surpass last year’s total. Twenty-eight of 2012’s record 53 heroin overdoses had occurred by the first week of September.
O’Neil’s files are the final destination on the path of addiction, but if more people are dying, even more are using and counselors want to use everything they can to stop them from reaching that last step.
“And part of that solution is getting information out to users or people who are close to using,” said Peter McLenighan, executive director of Stepping Stones Recovery Center in Joliet.
For nearly two years, Stepping Stones has offered heroin users naloxone, an antidote that essentially reverses the effects of a heroin overdose. McLenighan, Dr. Katheryn Weidman and other Stepping Stones workers have admitted some “soul searching” about modifying their strictly abstinence-based program. After all, if you’ve got a “Get Out of Jail Free” card in your pocket, why worry?
But Weidman said studies show naloxone does not promote continued drug use, while McLenighan said a resource that could be viewed as enabling could also make the biggest difference.
“We still have an abstinence-based approach, but we want them to remain alive long enough to recover. Death is not how you want someone to obtain sobriety,” he said.
Naloxone, which also is called by the brand names Narcan, Nalone and Narcanti, has been part of a standard paramedic bag for over 20 years and is one of the first things ambulance personnel use when someone is found unconscious. The drug swallows up the opiate molecules shutting down a body that’s had too much heroin, Vicodin or Oxycontin.
O’Neil, McLenighan and Weidman note abuse of prescription painkillers has matched the heroin increase.
An overdose of heroin or other opiates slows the body down to where breathing becomes shallow and gives a “bluish tint” to someone before they stop breathing. Naloxone can bring someone around in less than 30 seconds, but the patient usually will vomit. Several firefighters have told me it’d be funny if it weren’t tragic how ungrateful some people are when their lives are saved too, because wiping out the effects of the heroin also takes away the high they wanted.
While patients in treatment and their families already have been given naloxone, Stepping Stones recently formed a partnership with Sisters and Brothers Helping Each Other to distribute the antidote to anyone from the public.
McLenighan and Weidman don’t know if any of their former patients have used the lifesaving drug, but they know the risk of a fatal overdose increases dramatically for someone who’s been clean and relapses. They hope anyone who isn’t in treatment considers getting a resource that will let them fight another day.
“We want everyone to know this is an option,” Weidman said.